Dyskinesias & Dystonias
One of the issues that makes Parkinson’s such a complicated disease is the fine balance between treating the symptoms of the disease while minimizing the side effects of the medications themselves. And when that very fine line is crossed, it can result in side effects that are more distressing than the symptoms themselves.
We all know that this progressive neurological disease presents with 4 cardinal signs: resting tremor, bradykinesia (slowness of motion), postural instability (unstable, prone to falls) and rigidity (stiffness). But in order to optimize your management, it’s important to educate yourself beyond the basics because the more you know about your disease, the better managed your condition will be.
This is because unlike diabetes for example, where patients record their glucometer readings or high cholesterol that is followed through blood work, currently there is no objective test for Parkinson’s. Physicians rely on a patient’s narrative and clinical exam before making management suggestions or medication adjustments. So what you report to your physician on how you are doing is very important and knowing what to communicate is vital.
One distinction that can be very important to this discussion is the difference between dystonia and dyskinesia and when they occur during the course of the day in relation to your medication doses.
First of all, what do these terms mean? Dystonia can be defined as a prolonged contraction in a particular muscle or increased muscle tone that results in abnormal posturing or a muscle spasm. It usually contorts the body part in a painful manner and depending on which muscle group is involved, is usually quite debilitating. In some people this presents as a curling of their toes, making it difficult to walk for example. Or it may manifest primarily in the neck muscles causing the head to turn painfully to one side.
Dyskinesia on the other hand, is distinguished as an abnormality of voluntary movement that is more like a rhythmic contraction of large muscle groups, often described as a rolling or writhing motion. Not everyone experiences these symptoms but being able to recognize the difference between these two features is important and is even more informative when placed in the context of medication dosing.
Dyskinesias are often thought to be a side effect of dopamine replacement, occurring at the time levodopa is at its peak concentration in the blood; a level that may be effective in controlling your Parkinson’s symptoms but high enough to cause this uncomfortable side effect. But there is also a phenomenon called diphasic dyskinesia where this abnormal movement occurs at the beginning and end of the dosing cycle when the concentration of medication in your system is at its lowest instead of at its peak.
Similarly dystonias can be a symptom of inadequately controlled Parkinson’s or somewhat less
commonly can actually be a side effect of levodopa – rather complicated.
That is why not only recognizing the difference in the type of movements but also when they occur in relationship to your medication is invaluable - the reporting of one scenario may result in a medication increase while the other will bring about a lowering of the dose or change in the dosing schedule.
Managing medications and your symptoms can be a difficult task both for you and your medical team. But knowing what to look for and what information to convey is vitally important. In fact having greater knowledge and understanding about your disease manifestations and the potential side effects of your medications will ultimately go a long way in helping your physician make decisions regarding your management.